Alert archive / Maine / Flash Flood Watches in 2007

Flash Flood Watch 2, NWS Gray, ME

July 28, 2007Franklin County, Oxford County, Somerset County, Maine

NWS Gray, ME issued this flash flood watch at Jul 28, 2007, 4:15 PM EDT for Franklin County, Oxford County, Somerset County, Maine. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 4:15 PM EDT (20:15 UTC)
Expired
Jul 28, 2007, 11:56 PM EDT
In force
8 hr
Issued by
NWS Gray, ME
Flood severity
None

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 123 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 2:48 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 28, 2:48 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT SAT JUL 28 2007

.SYNOPSIS...
HUMID AIR MASS...COURTESY OF A BERMUDA HIGH PRESSURE SYSTEM...WILL
CONTINUE TO INFLUENCE REGION THROUGH THE WEEKEND. A SLOW MOVING COLD
FRONT WILL SLOWLY APPROACH THE REGION SUNDAY...AND COME TO A CRAWL
OVER THE REGION LATER SUNDAY THROUGH MONDAY. THE CONTINUING TROPICAL
AIR MASS WILL SPAWN SHOWERS AND THUNDERSTORMS WHICH WILL CONTAIN
HEAVY DOWNPOURS.  THE FRONT WILL MOVE OFFSHORE DURING THE EARLY
WORKWEEK...FOLLOWED BY HIGH PRESSURE AND SEASONABLE WEATHER FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/... A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT THROUGH 8 PM AS SHOWERS AND THUNDERSTORMS CONTINUE THROUGH
EARLY EVENING. SOME OF THIS ACTIVITY WILL CONTAIN TROPICAL DOWNPOURS
...GUSTY WINDS AND HAIL.
&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...
SEVERE THREAT WILL ABATE OVERNIGHT...THOUGH THERE WILL STILL BE A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.  AMPLE LOW LEVEL MOISTURE
WILL PROMOTE QUITE A BIT OF FOG OVERNIGHT. INTENSITY OF SHOWERS
AND THUNDERSTORMS WILL INCREASE ONCE AGAIN SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
MODELS CONTINUE TO INDICATE A CHANCE OF SHOWERS AND THUNDERSTORMS
AGAIN SUNDAY NIGHT AND MONDAY...ALTHOUGH THEY APPEAR TO BE BACKING
OFF A BIT. EXPECT TO SEE CONVECTIVE ACTIVITY DIMINISH A TAD SUNDAY
NIGHT DUE TO DIURNAL CYCLE...THEN PICK UP AGAIN MONDAY AFTERNOON
FOR THE SAME REASON. TROUGH FINALLY MOVES OFFSHORE ON
TUESDAY...WITH HIGH PRESSURE BUILDING IN. FORECAST THEN LOOKS
RELATIVELY DRY UNTIL FRIDAY...WHEN ANOTHER COLD FRONT DROPS
THROUGH THE REGION.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR TO MVFR CONDITIONS THIS AFTERNOON IN HAZE/SHOWERS/THUNDERSTORMS
...MAY GO BRIEFLY IFR/LIFR IN CONVECTION. IFR TO LIFR CONDITIONS
OVERNIGHT THROUGH 14Z SUNDAY...THEN IMPROVE TO VFR/MVFR IN HAZE
EXCEPT FOR ANY IFR IN AFTERNOON CONVECTION.
&&

.MARINE...
NO FLAGS SHORT TERM...THOUGH VISIBILITY IN FOG WILL FREQUENTLY BE
BELOW 1 MILE THROUGH SUNDAY.

LONG TERM...LOOK FOR THE POSSIBILITY OF FOG AGAIN SUNDAY NIGHT.
AFTER MONDAY...HIGH PRESSURE MOVES IN TO DOMINATE THE WEATHER
UNTIL FRIDAY.

&&

.HYDROLOGY...
SOUPY AIR MASS PROMOTING SOME REAL GULLY WASHERS. NEED TO KEEP ABREAST
OF LOCALIZED HEAVY RAINFALL...ESPECIALLY WHERE REPEATED CONVECTION
TRAINS OVER SAME LOCALES.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 28, 12:08 PM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1208 PM EDT SAT JUL 28 2007

ANZ150-170-NHZ001>010-013-014-291615-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1208 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY
INTO THIS EVENING. IN ADDITION...A FEW THUNDERSTORMS MAY PRODUCE
LOCALLY GUSTY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-018>028-291615-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
1208 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...STRONG GUSTY WINDS AND HAIL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 12:38 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1238 PM EDT SAT JUL 28 2007

MEZ007-008-281730-
NORTHERN FRANKLIN-NORTHERN OXFORD-
1238 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 130 PM EDT...

AT 1238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM OQUOSSOC TO
4 MILES NORTH OF SOUTH ARM...OR ALONG A LINE EXTENDING FROM 8 MILES
WEST OF RANGELEY TO 14 MILES SOUTHWEST OF RANGELEY...MOVING NORTHEAST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SOUTH ARM...MIDDLE DAM...OQUOSSOC AND TIM POND THROUGH 130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
Special weather statement, Jul 28, 1:30 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
130 PM EDT SAT JUL 28 2007

MEZ018-023-NHZ010-014-281815-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR YORK-STRAFFORD-
130 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD AND ROCKINGHAM
COUNTIES IN NEW HAMPSHIRE...AND YORK COUNTY IN MAINE THROUGH 215 PM
EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
SOMERSWORTH TO 5 MILES SOUTHEAST OF HAMPTON TO 23 MILES SOUTH OF
HAMPTON FALLS...OR ALONG A LINE EXTENDING FROM 3 MILES NORTH OF DOVER
TO 5 MILES SOUTHEAST OF HAMPTON TO 4 MILES NORTHWEST OF BEVERLY...
MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND ROLLINSFORD...SOUTH BERWICK...NORTH
HAMPTON...NEWINGTON...MADBURY...HAMPTON FALLS...HAMPTON...
GREENLAND...DOVER AND SOUTH ELIOT THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH ARE
POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:21 PM EDTSevere Thunderstorm WarningGYXSomerset39 min
Jul 28, 2:15 PM EDTSevere Thunderstorm WarningGYXYork30 min
Jul 28, 2:46 PM EDTFlash Flood WarningGYXOxford3 hr
Jul 28, 4:24 PM EDTSevere Thunderstorm WarningGYXSomerset36 min
Jul 28, 5:04 PM EDTFlash Flood WarningGYXSomerset3 hr

Nearby

Flash Flood Watches in Maine, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.